Several agents used in the treatment of tuberculosis have been associated with complications and adverse effects.1-9 These effects include pulmonary, hepatic, and hematological complications, among others. We report on a patient who had a complex of symptoms resulting from antituberculosis therapy.
A 66-year-old white man presented with left shoulder pain. Following examination, tuberculosis of the shoulder joint was diagnosed.
The patient had hypertension, coronary artery disease, and polymyalgia rheumatica for which he had received prednisone therapy. He had a history of sulfa allergy that included thrombocytopenia.
A radiograph of the chest revealed no anormalities. Findings from the initial examination included mild anemia, with a hemoglobin level of 12.2 g/dL, and a creatinine level of 1.4 mg/dL. Urinalysis and liver function tests yielded normal results. The patient weighed 82 kg (180.8 lb). Treatment with once-daily isoniazid 300 mg, rifampin 600 mg, pyrazinamide 2000 mg, ethambutol 1200 mg, and pyridoxine 50 mg was prescribed.
Nine days after starting therapy, the patient traveled from Illinois to Colorado. That evening, fever, chills, sweats, nausea, vomiting, diarrhea, flushing, headache, cough, and rhinorrhea developed. The patient discontinued his antituberculosis medications and returned to the clinic 1 week later. At that time, he was afebrile, mildly dehydrated, and flushed. His white blood cell (WBC) and platelet counts were normal, hemoglobin level was 11.5 g/dL, and creatinine level was 1.8 mg/dL. Results of liver function tests were normal.
Urinalysis results were significant for 437 red blood cells (RBCs)/mL, with no WBCs. The patient was advised to increase fluid intake to rehydrate. When the patient returned the following week, he reported feeling fine. Results from urinalysis were normal. The creatinine level was at baseline. Blood and urine cultures were negative.
The following morning, the patient restarted his antituberculosis medications. Three hours later, shaking chills, fever, vomiting, and sweats abruptly developed, and he was brought to the hospital. He had a temperature of 38.3C (101F), was tachycardic, had a toxic appearance, and was flushed and diaphoretic. Physical examination findings were otherwise unremarkable. Laboratory tests showed a WBC count of 1270/?L, with 36% bands; a hemoglobin level of 11.3 g/dL; a platelet count of 297 X 103/?L; and a creatinine level of 2.1 mg/dL. Urinalysis demonstrated 57 RBCs/mL and 46 WBCs/mL.
- Salomaa ER, Ruokonen EL, Tevola K, Tala E. Pulmonary infiltrates and fever induced by isoniazid. Postgrad Med J. 1990;66:647-649.
- Nakata K, Suzuki M, Tachibana A, et al. Four cases with drug-induced pneumonia or pleuritis [abstract] [in Japanese]. JJTD. 1980;18:36.
- Yamazaki K, Ueda A, Tao S. Acase of acute interstitial pneumonia accompanied by SLE induced by anti-tuberculotic agents [abstract] [in Japanese]. JJTD. 1983;21:102.
- Kunichika N, Miyahara N, Kotani K, et al.Pneumonitis induced by rifampin. Thorax. 2002;57:1000-1001.
- Umeki S. Rifampicin and pulmonary fibrosis. Arch Intern Med. 1988;148:1663, 1667.
- Wong PC, Yew WW, Wong CF, Choi HY. Ethambutol-induced pulmonary infiltrates with eosinophilia and skin involvement. Eur Respir J. 1995;8:866-868.
- Takami A, Nakao S, Asakura H, et al. Pneumonitis and eosinophilia induced by ethambutol. J Allergy Clin Immunol. 1997;100:712-713.
- Akira M, Ishikawa H, Yamamoto S. Druginduced pneumonitis: thin-section CT findings in 60 patients. Radiology. 2002;224:852-860.
- Mitchell JR, Zimmerman HJ, Ishak KG, et al. Isoniazid liver injury: clinical spectrum, pathology,and probable pathogenesis. Ann Intern Med. 1976;84:181-192.
- Kopanoff DE, Snider DE, Caras GJ. Isoniazidrelated hepatitis: a US Health Public Service cooperative surveillance study. Am Rev Respir Dis. 1978;117:991-1001.
- Salpeter SR. Fatal isoniazid-induced hepatitis. Its risk during chemoprophylaxis. West J Med. 1993;159:560-564.
- American Thoracic Society, Centers for Disease Control and Prevention, Council of the Infectious Diseases Society of America. Targeted tuberculin testing and treatment of latent tuberculosis infection. Am J Respir Crit Care Med. 2000;161(4, pt 2):S221-S247.
- Steele MA, Burk RF, DesPrez RM. Toxic hepatitis with isoniazid and rifampin. Ameta-analysis. Chest. 1991;99:465-471.
- Mandell GL, Sande MA. Drugs used in the chemotherapy of tuberculosis and leprosy. In: Gilman AS, Rall TW, Nies AS, et al, eds. The Pharmacological Basis of Therapeutics. 8th ed. New York: Pergamon; 1990:1146-1164.
- Centers for Disease Control and Prevention. Fatal and severe hepatitis associated with rifampin and pyrazinamide for the treatment of latent tuberculosis infection—New York and Georgia, 2000. MMWR. 2001;50:289-291.
- Medinger A. Death associated with rifampin and pyrazinamide 2-month treatment of latent Mycobacterium tuberculosis. Chest. 2002;121: 1710-1712.
- McNeill L, Allen M, Estrada C, Cook P. Pyrazinamide and rifampin vs isoniazid for the treatment of latent tuberculosis: improved completion rates but more hepatotoxicity.Chest. 2003;123:102-106.
- Wallace RJ Jr, Griffith DE. Antimycobacterial agents. In: Mandell GL, Bennett JE, Dolin R, eds. Mandell, Douglas and Bennett’s Principles and Practice of Infectious Diseases. 6th ed. Philadelphia:Elsevier; 2005:492.
- Flynn CT, Rainford DJ, Hope E. Acute renal failure and rifampicin: danger of unsuspected intermittent dosage. Br Med J. 1974;2:482.
- Tsai TL, Lee CH, Chuang FR, Hsu KT. Acute renal failure caused by rifampicin re-exposure with 10-year of interval. Chang Gung Med J. 2001;24:729-733.
- Gallieni M, Braidotti P, Cozzolino M, et al. Acute tubulo-interstitial nephritis requiring dialysis associated with intermittent rifampicin use: case report. Int J Artif Organs. 1999;22:477-481.
- De Vriese AS, Robbrecht DL, Vanholder RC, et al. Rifampicin-associated acute renal failure: pathophysiologic, immunologic, and clinical features. Am J Kidney Dis. 1998;31:108-115.
- Holdiness MR. Areview of blood dyscrasias induced by the antituberculosis drugs. Tubercle. 1987;68:301-309.
- Ferguson A. Agranulocytosis during isoniazid therapy. Lancet. 1952;11:1179-1181.
- Mattson K. Side effects of rifampicin. Aclinical study. Scand J Respir Dis Suppl. 1973;82:1-52.